Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS Midland/Odessa, TX

June 1, 2009Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 1, 2009, 1:48 AM CDT for Glasscock County, Midland County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 1:48 AM CDT (06:48 UTC)
Expired
Jun 1, 2009, 7:45 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 010648
FFWMAF
TXC173-329-011245-
/O.NEW.KMAF.FF.W.0026.090601T0648Z-090601T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 AM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...
  EASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 745 AM CDT

* AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM SEVERAL HEAVY THUNDERSTORMS CURRENTLY MOVING 
  THROUGH THE AREA. PRECIPITATION ESTIMATES SUGGEST AS MUCH AS 4 TO 6 
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS CENTRAL AND NORTHERN GLASSCOCK 
  COUNTY. HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING 
  HOURS WHICH WILL LEAD TO ADDITIONAL FLASH FLOODING.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRABERRY...LEES...GREENWOOD AND GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3209 10192 3209 10127 3166 10127 3165 10193

$$
1 follow-up statement
000 
WGUS74 KMAF 011003
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT MON JUN 1 2009

TXC173-329-011245-
/O.CON.KMAF.FF.W.0026.000000T0000Z-090601T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MIDLAND-
403 AM CDT MON JUN 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
EASTERN MIDLAND AND GLASSCOCK COUNTIES...

AT 457 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT POSSIBLE FLASH FLOODING FROM HEAVY RAINFALL OVER THE WARNED 
AREA. ALTHOUGH MUCH OF THE HEAVY RAIN HAS ENDED...RAINFALL  
ESTIMATES INDICATE THAT UP TO 8 INCHES HAS FALLEN SINCE SUNDAY 
AFTERNOON ACROSS PORTIONS OF GLASSCOCK COUNTY WITH UP TO 4 INCHES 
ESTIMATED ACROSS EASTERN MIDLAND COUNTY.  LOCALIZED AREAS OF FLASH 
FLOODING MAY STILL BE OCCURRING AND ALL TRAVELING THIS MORNING 
SHOULD REMAIN VIGILANT FOR ANY STANDING OR RUSHING WATER ACROSS 
ROADWAYS AND LOW WATER CROSSINGS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRABERRY...
LEES AND GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3209 10192 3209 10127 3166 10127 3165 10193

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 11:54 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 31, 11:54 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CDT SUN MAY 31 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
NOCTURNAL CONVECTION CONTINUING TO MOVE THROUGH THE REGION WITH
HEALTHY CONVECTION ACROSS MUCH OF THE NORTHERN PERMIAN BASIN AND
SOUTHEAST NM PLAINS. WIND TRAJECTORY FORECAST RATHER CHALLENGING OWING
TO MULTIPLE OUTFLOW BOUNDARIES. OUTFLOW BOUNDARY FROM NORTHERN
PERMIAN BASIN CONVECTION EXPECTED TO MOVE THROUGH KMAF RATHER
SHORTLY...EVENTUALLY RESULTING IN A WIND SHIFT TOWARDS THE
NORTHWEST. CONVECTION MAY MAINTAIN ITS INTENSITY FOR THE NEXT FEW
HOURS AS A RESULT OF A STRENGTHENING H85 LOW LEVEL JET. BY
MORNING...DRYLINE EXPECTED TO BEGIN MOVING EASTWARD WITH POSSIBLE
CONVECTION ACROSS THE EASTERN PERMIAN BASIN BY AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, May 31, 12:48 PM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 PM CDT SUN MAY 31 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A
GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN
CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY
AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY
ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY
SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS
PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE
THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 10:37 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1037 PM CDT SUN MAY 31 2009

TXZ063-070-010400-
GLASSCOCK-REAGAN-
1037 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN REAGAN AND
SOUTHWESTERN GLASSCOCK COUNTIES.

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED 4 MILES NORTH OF NORTH REAGAN FIRE
STATION AT 1036 PM CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHERN REAGAN AND SOUTHWESTERN GLASSCOCK COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 31, 10:49 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM CDT SUN MAY 31 2009

TXZ045-046-050-051-010415-
GAINES-ANDREWS-DAWSON-MARTIN-
1049 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS...
NORTHWESTERN MARTIN...SOUTHEASTERN GAINES AND SOUTHERN DAWSON
COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 22 MILES
WEST OF PATRICIA AT 1049 PM CDT...MOVING EAST AT 15 MPH.

MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN
GAINES AND SOUTHERN DAWSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 31, 11:38 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             11 NNW STILES           31.55N 101.64W
05/31/2009  E1.00 INCH       REAGAN             TX   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL NEAR THE
            INTERSECTION OF SH 137/FM 33.

&&

BRIAN.CURRAN
Local storm report, Jun 1, 12:58 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     BLIZZARD         10 N ANDREWS            32.47N 102.55W
06/01/2009                   ANDREWS            TX   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL ALONG US 385

&&

32
Local storm report, Jun 1, 1:00 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             10 N ANDREWS            32.47N 102.55W
06/01/2009  E0.88 INCH       ANDREWS            TX   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL ALONG US 385

&&

32
Special weather statement, Jun 1, 1:09 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 AM CDT MON JUN 1 2009

TXZ051-052-062-063-010630-
HOWARD-MARTIN-GLASSCOCK-MIDLAND-
109 AM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND...
NORTHWESTERN GLASSCOCK...SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD
COUNTIES.

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED NEAR GREENWOOD AT 107 AM CDT. THIS
STORM WAS SLOWLY MOVING TO THE SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK...
SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD COUNTIES...INCLUDING THE
CITY OF STANTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTFlash Flood WarningMAFHoward3 hr
May 31, 7:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan45 min
May 31, 7:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard38 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningMAFHoward30 min
May 31, 7:41 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 31, 8:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan64 min
May 31, 8:57 PM CDTSevere Thunderstorm WarningMAFGaines48 min
May 31, 9:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines44 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningMAFGaines54 min
May 31, 9:45 PM CDTFlash Flood WarningMAFGlasscock, Midland78 min
May 31, 9:50 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan43 min
May 31, 11:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan53 min
May 31, 11:54 PM CDTSevere Thunderstorm WarningMAFMartin66 min
Jun 1, 12:23 AM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 1, 12:30 AM CDTFlash Flood WarningMAFAndrews, Howard, Martin3 hr
Jun 1, 12:41 AM CDTSevere Thunderstorm WarningMAFGaines64 min
Jun 1, 2:19 AM CDTAreal Flood AdvisoryMAFEctor116 min
Jun 1, 2:44 AM CDTAreal Flood AdvisoryMAFMidland2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.